South Dakota, 2011

Hail in South Dakota, August 17, 2011

August 17, 2011 · NWS ABR · 1 event in 1 county or zone

A thunderstorm dropped nickel hail in Jones County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A thunderstorm dropped nickel hail in Jones County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 17, 2:42 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 17, 2:42 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT WED AUG 17 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
STILL SEEING ISO THUNDERSHOWER ACTIVITY ACROSS THE WESTERN CWA.
CURRENT MESOANALYSIS THIS AFTERNOON SHOWS GREATEST INSTABILITY
ACROSS THE FAR WESTERN CWA AND INTO UNR CWA. SHEAR IS DECENT AS
WELL WITH VALUES 30 TO 40 KNOTS. CAP IS WEAKENING AS WELL. ONLY
THING LACKING IS ANY SUBSTANTIAL MID/UPPER LEVEL FORCING.
REGARDLESS...GIVEN THE AMOUNT OF INSTABILITY AND SUBTLE SFC
CONVERGENCE FROM NEBRASKA PANHANDLE NORTHWARD TO NEAR
KPHP...SHOULD SEE ISO/WDLY SCT THUNDERSTORMS DEVELOP LATER THIS
AFTERNOON AND INTO THE EVENING HOURS. CU FIELD HAS DEVELOPED OVER
THE PAST COUPLE HOURS IN THIS AREA. AS LOW LEVEL JET DEVELOPS
OVERNIGHT...COULD SEE ADDITIONAL DEVELOPMENT ACROSS THE REMAINDER
OF THE FORECAST AREA. ANY CHANCE FOR SVR STORMS THOUGH LOOKS TO
REMAIN ACROSS THE SOUTHWEST CWA SO KEPT MENTION OF T+ IN GRIDS.

THURSDAY WILL BE QUITE INTERESTING AS COLD FRONT WILL BE
APPROACHING THE AREA. PLENTY OF MOISTURE AND INSTABILITY STREAM
NORTHWARD AHEAD OF THE FRONT ACROSS EASTERN SD INTO WESTERN MN.
BULK SHEAR VALUES LOOK GOOD AS WELL AND WITH THE APPROACH OF THE
SFC FRONT...SHOULD SEE DEVELOPMENT OF THUNDERSTORMS BY LATE
AFTERNOON. WILL LIKELY SEE SVR STORMS AS WELL OVER PORTIONS OF THE
AREA SO INSERTED T+ INTO THE GRIDS FOR THE LATE AFTERNOON/EVENING
HOURS.

ON FRIDAY SFC HIGH BUILDS INTO THE REGION BUT THERE IS A SUBTLE
MID LEVEL WAVE CROSSING THE REGION. EC/NAM SPITTING OUT QPF
WHEREAS OTHER MODELS ARE DRY. FOR NOW HAVE LEFT THE SLIGHT CHANCE
MENTION IN FOR FRIDAY. LEFT JUST SHOWERS AS WELL AS THERE IS
VIRTUALLY NO CAPE AVAILABLE.

.LONG TERM...SATURDAY THROUGH WEDNESDAY.
MAIN FCST CHALLENGE FACING THE EXTENDED IS HOW QUICKLY TEMPS WILL
WARM FOR THE FIRST PART OF NEXT WEEK.

COOL CANADIAN HIGH PRESSURE REMAINS IN CONTROL FOR THE FIRST PART
OF THE EXTENDED...WITH DRY AND SLIGHTLY COOLER THAN NORMAL TEMPS
FOR THE SATURDAY AND SUNDAY PERIOD.

MODELS AGREE ON BUILDING WRN CONUS HEIGHTS FOR THE BEGINNING OF
NEXT WEEK LASTING THROUGH MID WEEK. WITH THE STRONG WAA TAKING
PLACE ALONG WITH LATEST GFS NOW SHOWING A FLATTER 500HPA RIDGE
DEVELOPING ACROSS THE CWA...THE 12Z GFS SHOWS SOME MINOR PCPN
SETTING UP AS WEAK 500HPA/700HPA WAVES ROUND THE TOP OF THE RIDGE.
FOR NOW HAVE REMOVED MENTION OF THE PCPN AS TIMING OF WAVES/TROFS
UNCERTAIN THIS FAR OUT INTO THE FCST.

TEMP WISE...WITH COOLISH HIGH IN PLACE...KEPT INHERITED COOLER
TEMPS FOR THE SATURDAY AND SUNDAY TIME FRAME. LATEST MEX GUIDANCE
HAS REALLY WARMED HIGHS FOR THE FIRST OF NEXT WEEK. HAVE OPTED TO
WARM THINGS A BIT...BUT REMAIN A BIT MORE CONSERVATIVE THAN WHAT
THE LATEST MEX GUIDANCE IS SHOWING.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

WEAK UPPER IMPULSE MAY BRING FEW060CB TO THE KPIR TERMINAL AFT
08Z TNT...MOVING TO THE KATY TERMINAL AFT 09Z. OTW VFR CONDS ARE
EXPECTED FOR ALL TERMINAL LOCATIONS THROUGH 18Z THURSDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...HINTZ
AVIATION...HINTZ

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 17, 4:54 AM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
554 AM CDT WED AUG 17 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
554 AM CDT WED AUG 17 2011 /454 AM MDT WED AUG 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP OVER OR MOVE INTO PORTIONS OF
CENTRAL SOUTH DAKOTA BY EARLY THIS EVENING...MAINLY ALONG AND
SOUTH OF A LINE FROM TIMBER LAKE TO MILLER. ISOLATED STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD
OF A COLD FRONT FORECAST TO SWEEP SOUTHEAST THROUGH THE REGION
THURSDAY AND THURSDAY NIGHT. AGAIN...LARGE HAIL AND DAMAGING WINDS
ARE THE PRIMARY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY EARLY THIS EVENING ACROSS
PORTIONS OF CENTRAL SOUTH DAKOTA.

DORN

The radar

The Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jones

When
August 17, 5:45 PM CST
Where
Jones County, 3.29 mi WNW of Okaton
Measured
0.88 in hail
Reported by
Public
Coordinates
43.890, -100.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344099.